The trusted source for
healthcare information and
Don't give wrong meds when alcohol is on board
Prevent adverse outcomes by screening all patients
If you're unaware that a patient has alcohol in their system, you could give a medication that could seriously harm that patient, warns Paula Beaulieu, RN, BSN, director of emergency services at South Shore Hospital in South Weymouth, MA. South Shore's ED screens every patient for alcohol use as part of its Screening, Brief Intervention, Referral and Treatment (SBIRT) program.
About 30% of Americans report having some form of alcohol use disorder at some point in their lifetimes, according to a just-published study.1 If you fail to screen patients for alcohol abuse, this is a potentially dangerous omission in that patient's history, says Sandra Ouellette, RN, ED nurse at St. Anne's Hospital in Falls River, MA, also participating in the SBIRT program.
Many medications can interact with alcohol, which leads to increased risk of illness, injury, or death, says Patricia Mitchell, RN, assistant research director at the Department of Emergency Medicine at Boston University Medical Center. "It is estimated that alcohol-medication interactions may be a factor in at least 25% of ED admissions," she says.
Patients with alcohol in their systems can experience increased effects of certain medications such as analgesics and anxiolytics that work on the central nervous system, says Ouellette. The antibiotic metronidazole can cause a disulfram-like reaction resulting in severe vomiting if the patient has ingested alcohol within the last 24 hours, and sedatives and narcotics can cause somnolence and compromise the patient's airway, says Beaulieu. The list of medications that interact with alcohol is long and includes anesthetics, certain antibiotics, anticoagulants, antidiabetic agents, antihistamines, antipsychotics, antiseizure medications, sedatives and hypnotics, says Beaulieu.
Chronic alcohol ingestion may activate drug-metabolizing enzymes, decrease the drug's availability, and diminish its effects, says Mitchell. "Certain enzymes activated by chronic alcohol consumption transform some drugs into toxic chemicals that can damage the liver or other organs," she says. For example, a patient who presents complaining of increased anxiety may be given an anti-anxiety drug, says Mitchell. "The combination of alcohol and lorazepam may result in depressed heart and breathing functions," she says.
Elderly, trauma patients at risk
The elderly may be especially likely to mix drugs and alcohol and are at particular risk for the adverse consequences, Mitchell says. "They are more likely to suffer medication side effects compared with younger persons," she explains. "These effects tend to be more severe with advancing age."
Alcohol may mask the pain of a trauma patient's injury, says Nancy O'Rourke, MSN, ACNP, ANP, RnC, director of the ED and acute care services at Heywood Hospital in Gardner, MA. For example, a person who presents after a motor vehicle crash may not complain of neck pain, she says. "Nurses need to know that intoxicated patients may not complain of pain, but that does not mean there is no injury," she says.
If a trauma patient with a fracture or abdominal pain comes to the ED with alcohol in his or her system, this will intensify the effects of narcotic analgesics and interfere with actions of other medications such as antibiotics, O'Rourke notes. Also, patients taking blood thinners such as aspirin or warfarin are more prone to falls and bleeding when they are intoxicated, says O'Rourke. "Be careful about monitoring the level of consciousness after medicating these patients," she advises.
Screen all patients
Without universal screening, ED nurses would miss more than 20% of patients who are abusing alcohol, says Mitchell. "These patients are at risk for illness and injury," she says.
Many ED patients do not realize the guidelines for alcohol consumption, nor do they see a possible correlation between their drinking or drug use and their visit to the ED on that day, says Ouellette.
As of 2006, the American College of Surgeons (ACS) now requires accredited Level 1 and Level 2 trauma centers to have a mechanism to identify patients who are problem drinkers, and Level 1 centers must have the capability to provide an intervention for patients identified as problem drinkers.2
At Heywood Hospital's ED, the triage nurse asks all women whether they have more than three drinks at one sitting or more than seven drinks a week, all men whether they have four drinks at one sitting or more than 14 drinks a week, and all elderly patients whether they have one drink at one sitting or more than seven drinks a week. Those numbers are based on the definition of high-risk drinking from the National Institute on Alcohol Abuse and Alcoholism, says O'Rourke.
"If patients are in the ED with an injury, a complaint of gastritis, or blood pressure that is poorly controlled and they are drinking at or above these rates, the possibility that alcohol is contributing to their problem or medical condition exists," says O'Rourke."Our job is to start the conversation and raise the question about the health effects of alcohol." (See the script used by ED nurses.)
A young woman recently came to the ED with a sore throat and was asked about alcohol use, says O'Rourke. "We found out that this woman had been in recovery for two years, had recently begun drinking again, and was indeed ready to seek help," says O'Rourke. "The patient was placed in a detox program. This would not have happened in our ED a year ago."
1. Hasin DS, Stinson FS, Ogburn E, et al. Prevalence, correlates, disability, and comorbidity of DSM-IV alcohol abuse and dependence in the United States. Arch Gen Psychiatry 2007; 64:830-842.
2. American College of Surgeons Committee on Trauma. Resources for Optimal Care of the Injured Patient 2006. Chicago: American College of Surgeons; 2006.